Alert archive / North Dakota / Tornado Warnings in 2025

Tornado Warning 27, NWS Grand Forks, ND

June 27, 2025Benson County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 27, 2025, 9:21 PM CDT for Benson County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2025, 9:21 PM CDT (02:21 UTC)
Expired
Jun 27, 2025, 9:48 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Benson County, ND

The radar

The Minot AFB radar (KMBX), 104 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2357 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.8
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

466 
WFUS53 KFGF 280221
TORFGF
NDC005-280300-
/O.NEW.KFGF.TO.W.0027.250628T0221Z-250628T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
921 PM CDT Fri Jun 27 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southwestern Benson County in northeastern North Dakota...

* Until 1000 PM CDT.

* At 920 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Selz, or 9 miles north of Harvey, moving east at
  25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Benson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4795 9981 4791 9942 4785 9948 4785 9981
TIME...MOT...LOC 0220Z 273DEG 21KT 4791 9995 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Perroux
1 follow-up statement
236 
WWUS53 KFGF 280248
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
948 PM CDT Fri Jun 27 2025

NDC005-280258-
/O.CAN.KFGF.TO.W.0027.000000T0000Z-250628T0300Z/
Benson ND-
948 PM CDT Fri Jun 27 2025

...THE TORNADO WARNING FOR SOUTHWESTERN BENSON COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 100 AM CDT for northeastern
North Dakota.

&&

LAT...LON 4795 9981 4791 9942 4785 9948 4785 9981
TIME...MOT...LOC 0244Z 273DEG 21KT 4790 9971 

$$

Perroux

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 27, 7:11 PM CDT, 2 hours 10 minutes earlier. Its key messages:

  • There is a 3 out of 5 risk for severe thunderstorms after 7 PM late this afternoon through the overnight for eastern North Dakota into west-central Minnesota.
  • There is a 2 out of 5 risk for severe thunderstorms Saturday afternoon in west-central Minnesota.
Area forecast discussion, Jun 27, 7:11 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
711 PM CDT Fri Jun 27 2025

.KEY MESSAGES...

- There is a 3 out of 5 risk for severe thunderstorms after 7 PM
  late this afternoon through the overnight for eastern North
  Dakota into west-central Minnesota.

- There is a 2 out of 5 risk for severe thunderstorms Saturday
  afternoon in west-central Minnesota.

&&

.UPDATE...
Issued at 701 PM CDT Fri Jun 27 2025

Supercells have developed in central ND between Minot and
Bismarck. These will tend to move eastward pushing closer to
western Devils Lake basin. Should supercells remain discrete to
semi-discrete, very large hail greater than 2 inches will be
possible. Cannot rule out a tornado as well. A Tornado Watch is
in effect for portions of the Devils Lake basin through 1 AM.

There is an area of inhibition over the Red River Valley, which
should trend convection toward the southeast while it becomes
linear. Convection is still expected to turn linear at least by
10 PM.

&&

.DISCUSSION...
Issued at 349 PM CDT Fri Jun 27 2025

...Synopsis...

Early afternoon water vapor imagery reveals shortwave trough in
eastern MT working its way east-northeast into SK/MB. This will
provide mid/upper forcing and sufficient shear over an area of
increasing instability and low level moisture over central and
western ND. This will set the stage for very likely robust
thunderstorm development within central ND, of which will likely
be supercells. This activity will work its way eastward mid to
late afternoon before merging into a strong to severe linear
complex of storms tonight deeper into portions of
eastern/southeastern North Dakota into west-central MN by
morning.

As overnight/early morning thunderstorms exit the area to the
southeast, a lull in activity is expected before additional
thunderstorms become possible, favored to be closer to central
MN. Some of these thunderstorms may be strong to severe as well
in the late afternoon hours.

Cold front moves through the area late Saturday into early
Sunday. Behind this front, upper pattern turns more
northwesterly aloft favoring drier, less unstable air mass into
the region. This would favor near average temperatures, less
chance for organized severe weather, as well as near average
precipitation.

...Severe Potential This Afternoon into Tonight...

Supercells are likely to form in central ND this afternoon. As
these supercells move generally east, they could eek into
portions of Devils Lake basin, such as Benson County. Should
this occur, very large hail greater than 2 inches may occur.

Vast majority of guidance still favors upscale growth as it
enters deeper into Devils Lake basin and Sheyenne River Valley
after 7 PM. This would favor main threat for severe hazards to
be gusty winds up to 70 mph. Following the instability gradient,
linear complex is expected to move southeast or east tonight as
it moves through southeast ND into west-central MN by early
morning Saturday.

...Severe Potential Saturday...

General expectation is morning thunderstorms will shunt at least
a portion of the most unstable air mass into central MN. This
would favor corridor of most likely severe potential to be
within central MN. However, if most unstable air mass works its
way either back northward or morning thunderstorms doesn't quite
shunt instability too deep into central MN, then west-central
MN would hold the greatest potential, at least initially. Should
the latter scenario occur, all hazards including large hail,
gusty wind, and tornadoes would be possible at least for a
relatively brief window between the 5-8 PM timeframe.

Additional isolated thunderstorms may develop elsewhere in the
afternoon, which would hold potential for hail up to the size
of ping pong balls.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 701 PM CDT Fri Jun 27 2025

Between 01Z and 12Z, scattered thunderstorms are forecast to
move from eastern ND into west-central MN. Either -TSRA or VCTS
have been included in TAFs, with respective time period denoting
when storms are most likely near that location. Some
thunderstorms may bring erratic, gusty wind in excess of 35kt in
addition to lightning. This is particularly true for sites like
KDVL and KFAR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ/DJR
DISCUSSION...CJ
AVIATION...CJ
Hazardous weather outlook, Jun 27, 4:46 AM CDT, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
446 AM CDT Fri Jun 27 2025

MNZ001>005-007-008-013>016-022>024-027-028-NDZ006>008-014>016-024-
026>030-038-039-049-052-054-281000-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Western Walsh-
446 AM CDT Fri Jun 27 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms after 4
PM through tonight. The main hazards will be hail to the size of
golf balls, winds to 70 mph, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a level 1 out of 5 risk for severe thunderstorms Saturday
afternoon and evening. The main hazards will be large hail to the
size of ping pong balls and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 PM through tonight.

MNZ029>032-040-NDZ053-281000-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
446 AM CDT Fri Jun 27 2025

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms after 8
PM this evening through overnight tonight. The main hazards will
be winds to 70 mph and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a level 2 out of 5 risk for severe thunderstorms
Saturday afternoon and evening. The main hazards will be large
hail to the size of ping pong balls and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and tonight.

MNZ006-009-017-281000-
Lake Of The Woods-North Beltrami-South Beltrami-
446 AM CDT Fri Jun 27 2025

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Today and Tonight

Scattered strong thunderstorms may develop after midnight. The
main hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a level 1 out of 5 risk for severe thunderstorms Saturday
afternoon and evening. The main hazards will be large hail to the
size of ping pong balls and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:17 PM CDTSevere Thunderstorm WarningFGFBenson58 min
Jun 28, 12:54 AM CDTSpecial Weather StatementFGFRansom66 min
Jun 28, 1:33 AM CDTFlash Flood WarningFGFRansom4 hr
Jun 28, 2:58 PM CDTSpecial Weather StatementFGFEddy32 min
Jun 28, 3:11 PM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Nelson37 min
Jun 28, 3:34 PM CDTSevere Thunderstorm WarningFGFGriggs56 min
Jun 28, 4:11 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh26 min
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningFGFCass, Traill38 min
Jun 28, 5:21 PM CDTSevere Thunderstorm WarningFGFBarnes38 min
Jun 28, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCass47 min
Jun 28, 6:21 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland54 min
Jun 28, 6:51 PM CDTSevere Thunderstorm WarningFGFCass29 min
Jun 28, 6:58 PM CDTFlash Flood WarningFGFCass6 hr

Nearby

Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.